I have been taking plaquenil for a little over 10 years and getting eye exams regularly. Suddenly I'm experiencing eye problems (blilnd spots). I have stopped taking plaquenil, but now I'm being told by doctors that the damage is not necessarily reversible especially if you have taken it for a long time. I'm hoping to find people who have recovered from the eye damage.
My mother was diagnosed with Plaquenil Toxicity in 2007 she first noticed changes in 2006, although being followed by her eye doctor they failed to notice this as Plaquenil TX until it was to late. After the medicine was Discontinued she continued to have more and more visual changes for the worse and still is declining in her vision. She is now legally blind. There is noting that can be done to restore the vision, although we are told that if it had been detected before the full blown stage, Bulls Eye then it may have restored it's self in time. I do know that the is something called eccentric viewing. I technique that helps to teach the muscles of the eye to view differently that can help with the vision if it is minimal. But it is painful and there are very few OD that know how to do it. I would love to hear more about your case, as we are in the middle of a law suit with the eye Doctor that was suppose to be monitoring her for the condition and failed to diagnose.
The good part is that they have discontinued the medication for you... but you may still have continued visual loss. Be sure to continue to be checked.
i had been taking plaquenil for 19 years. my eyes began to hurt and i lost some vision in my left eye. i have been off of it for 8 weeks and my eyes are much better but my feet and hands are getting more deformed. i'm thinking about reducing my dosage to 1/2 a day and see if i can tolerate that dosage. julia
i have some damage myself, they said from the methotrexate, who knows. it depends on what kind of damage as to if it will get better or not. with the blind spots you might want to see a retina expert just to be safe. unless it is something like it should just heal up fine. good luck
i have only been taking plaquenil for 18 mths and recently found out that i have macula degeneration, my last eye exam was only 6 mths ago and there was no sign of anything then. i strongly advise 6 monthly eye exams and if there is the slightest blurring of vision get it checked out.
I have only been on this med for about 2 months but am very interested in this question because I was given conflicting info on the subject, My rheumatologist told me any damage would be reversable when the med was stopped,the eye doc said it wasn't, the rheumatologist said I needed a baseline field of vison test-eye doc said it wasn't needed. The eye doc said I would have a better chance of vision problems because of the prednisone I'm on-no one said anything about problems from methotrexate-which I am on also. The best advice is always tell all docs involed EVERYTHING whether it seems important or not-no doc can help if they don't have all the pieces of the puzzle. I hope things get better-kal
I have been taking Plaquenil 400 mg a day. I just returned from having my eyes checked and I have some macular degeneration in the left eye. it's just the start of it but I am very upset. My Rheumatologist hasn't been notified yet. I am worried, I don't know if I should continue to take it. My general prescription strength increased 2 levels in a year. I am scared. I wish I never took the drug.
I have been taking plaquenil 12 years- a 9 year period and presently back on for 3 years. It is my understanding that it affects peripheral vision only.
That is why they give a "visual field test" each time you go to the opthomologist. I always go twice a year for this examination.
My Mother is legally blind from this medicine. I would advise to stop taking it. When the doctor first put my Mother on this years ago, one of the side effects is damage to your eyes, the makers of this drug said that if the drug was stopped there would be not futher damage. This is a lie. My Mother has gone to several Doctors and they have all said the same thing. It is from Plaquenil. There is nothing that can be done to reverse the damage, and all these years later my mothers eyesight is getting worse. She cannot drive, read and she has to sit so close to the TV just to see it.
I have taken plaquenil for many years (15-20). I have had vision disturbance that has gotten increasingly worse over the last few months. I have been going to my opthamologist every 6 months faithfully. He said he never heard of anything like my vision disturbances, (spinning rings, whirrling balls, flashing lights within a ring that I see.) . He thought it had something to do with some type of migraine which I did not think was correct. I just went to Winston-Salem to see a retinal specialist and am waiting for his reply--he did say it looked suspicious for toxicity. I just read an article by a lady who has experienced the same visual disturbances and was diagnosed with toxicity and has been off plaquenil 2 years but her eyes are still getting worse.
I have been taking plaquenil for 12 years... 400 mg daily for about half that time and then down to 200 mg. daily. I had field of vision tests yearly with no problems detected. Then about two years ago my eye doctor began ordering the test every 6 months because he was detecting a problem. The last 6 months my eye doctor has ordered four of the field of vision test. The last two were done two weeks apart. Yesterday, he told me that there is some damage to the retina in one of my eyes... that the last three tests have had the exact results. He told me that the plaquenil stays in your system... it is not metabolized by the liver. Therefore, the damage is irreversible. He also told me that the damage can continue even after you stop taking the plaquenil. Bad news.
I got a complete annual eye exam because I took plaquenil for RA for several years. A few years ago my eye doctor noticed an issue on the exam, and I noticed peripheral vision damage and glare issues. He immediately (same day) called my rheumatologist, who took me off plaquenil. My eye doc said it was the first case he had seen where there was an effect. My annual exams have shown that things have stabilized, (3 years now I think) but at the same time my peripherals have gotten somewhat worse and my readers are now at 2.50. My rheumatologist put me on Embrel immediately and that seemed to do the trick for RA, except in the last 6 months I have had two blood clots in my legs (one each) and tonight I did some research and found out Embrel can be related to blood clots in some cases. Tomorrow I'll call my rheumatologists and begin testing there. It really IS a series of battles with RA.
I'm sorry to hear this happened to you too . I quit taking plaquneil 10yrs ago the day I was diagnosed with irreversible bulls eye retinopathy!
I was seeing my ophthalmologist every six months and like you , all of a sudden one day it was there . Now I see my retina specialist every six months
I had been on plaque when L for a few years and then I noticed that my eyesight was having problems. I stopped it immediately and went and saw three different doctors and all three eye doctors said that I had retinal atrophy. So I went to the ophthalmologist which was my third opinion and have been continuing to see him for the past 3 1/2 years. I am going blind because of the retinal atrophy due to the plaquenil Normally after you stop plaquenil your eyes will stay at the damage level that was caused to it, but in rare cases the damage will continue. I, of course, and that rare person and I have continued to have damage happened and I’m now going blind. At the time that originally went into the ophthalmologist, he had said there was no surgery and no I medicine that would correct the damage that was already done. I just went in for a recent visit and he was emotional about the fact that the damage was continuing and that I was losing more eyesight.
He said that he wished there was a magic wand that would make It stop. Plaquenil should not be on the market when it causes damage like this because now I’m going blind. There should be a class-action lawsuit due to this medication. No one, absolutely no one should have to go blind because of this medicine.
Yes I have rentina toxicity and only took Plaquenil for a little over a year. I have bullseye vision and night vision problems too. There is nothing that can be done to fix the damage. I was getting regular check ups also. I was told it was reversible if I had eye problems after you stopped taking it. That is not true ! So sad I now have damage for the rest of my life.
I took it in 2012 for 6 mths. My doctor NEVER told me to get eyes checked, that it was a very good drug for lupus. I lost part of my eyesight in one eye. I've read other people haven't taken it for yrs and lost eyesight in one eye. Eye specialist said UCLA is trying to find something to reverse this but it would be 5 to 10 yrs. Others haven't taken it for yrs and lost eyesight 7 to 10 yrs after they stopped it.
- Plaquenil Information for Consumers
- Plaquenil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Plaquenil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.